What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 14, 2:03 PM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 14, 2:03 PM EST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
303 PM EDT Wed Jun 14 2017
.SYNOPSIS...
High pressure offshore will maintain a warm and humid airmass
across the region through late week. A weak backdoor front may
dip south into the region tonight into Thursday, enhancing the
threat for showers and storms, before lifting back north by
Friday. Another weak cold front will approach the area from the
west this weekend with added showers and storms likely.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 303 PM EDT Wednesday...
High pressure located just off the Southeast coast will continue to
advect warm unstable air into our region this afternoon into
tonight. A weak backdoor cold front will drop south tonight into
Thursday. SPC Mesoanalysis at 18z showed CAPEs from 1000 to 2500
j/kg across our forecast area. Values of CAPES are just a little
lower then the modified rnk sounding indicated, perhaps trimmed by
morning cloudiness. First round of convection this afternoon
developing across the northwest mountains as seen on WSR-88d images.
Scattered diurnal showers and thunderstorms will continue to develop
this afternoon into tonight along residual outflows, differential
heating zones, and local terrain circulations. The day one
convective outlook has place our forecast area in marginal risk.
with a similar weather pattern to that seen yesterday, still expect
the potential for strong to severe storms. Moderate buoyancy and
weak vertical shear suggest that the primary threat will be isolated
strong/damaging gusts with downbursts. There is the potential for
hail also with freezing level about 12k similar to yesterday with
stronger updrafts. With higher pwats around 1.5 inches, slower
moving and training convection could result in flooding issue.
Convection may better organize as the shortwave aloft arrives later
this afternoon, then eventually jumping to the eastern lee trough
this evening per weak westerly flow. in other words, cells will
move east into the Foothills and Piedmont. Shortwave should again
exit overnight taking leftover lift to the east/southeast after
midnight. Another piece of energy to the northwest along with the
backdoor front near the Blue Ridge could cause showers to redevelop
north and west overnight. With low level moisture and light winds
expect areas of fog to formed tonight into Thursday morning. It will
be another warm and humid overnight with lows from the upper 50s in
the mountains to near 70 degrees in the piedmont.
Backdoor cold front dropping southward will lose steam or push
Thursday, and should stall somewhere in the east near a line
stretching generally from Lexington to South Boston Virginia. This
will result in another day of strong heating on the warm side of the
boundary. Scattered showers and thunderstorms are expected with CAPE
values again in excess of 1000 J/kg, increased low level convergence
associated with the front, pwats around 1.5 inches and weak upper
level winds. A few of the thunderstorms could be strong to severe
during the afternoon and evening. SPC Day two has place western
portions of our forecast area in a marginal risk for Thursday with
the potential for wind and hail. Naturally, more stable conditions
are anticipated behind the front which should significantly limit
the amount of convection. High temperatures on Thursday will range
from the mid 70s in the mountains to the mid 80s in the Piedmont.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 303 PM EST Wednesday...
Frontal boundary will be draped over the region on Thursday with some
wedging in the east. This looks to serve as a focus for convective
development with ample instability, but lack of shear will continue to
be a limiting factor for severe weather. The boundary eventually
dissolves as wedge erodes through Friday as the upper pattern settles
into some sympathetic ridging ahead of a vigorous trof moving through
the upper midwest. This will leave us in moist/unstable weakly forced
environment by Saturday. Severe threat will continue to be limited by a
lack of shear, though after several days of convection local hydro
issues may arise if downpours repeatedly affect the same areas.
Temperatures will remain around seasonal levels with low/mid 80s east
of the Blue Ridge and upper 70s/low 80s to the west.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 303 PM EST Wednesday...
Deep southwesterly flow will keep warm/moist/unstable conditions with
little shear over the region into the first part of next week. This
will keep a chance for showers/thunderstorms with downpours and a low
probability for severe convection through Sunday. By Monday, an upper
low will move through the Great Lakes region and push a trof into the
eastern US. This looks to provide enough momentum to push a cold front
through the region on Monday with a good chance for thunderstorms,
along with a better low level wind field that may bring us a better
chance for severe weather. The front will not get very far and will be
lingering close enough to keep a chance for some scattered
showers/storms especially east of the Blue Ridge for Tuesday and
Wednesday.
Temperatures will trend down just a bit behind the front, then start to
rebound by midweek. Expect highs generally in the mid/upper 80s east of
the Ridge with upper 70s/lower 80s west.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 135 PM EDT Wednesday...
Scattered MVFR/IFR showers and thunderstorms will develop in the
warm unstable air this afternoon into tonight. The combination
of low level boundaries,heating and a backdoor cold front will
enhance the coverage later this afternoon into tonight. The
front will drop south this afternoon into tonight. Appears best
organization of storms will be along the Blue Ridge by
early/mid afternoon before sliding east toward KLYH/KDAN late in
the day. Therefore keeping VCTS in for all sites this afternoon
while including a TEMPO for lower conditions in TSRA.
Some of the storms may linger past sunset in the east with a
return to mainly VFR cigs once convection fades later this
evening. Patchy fog is again possible but again dependent on
the amount of debris mid deck late tonight and possible
redevelopment of showers over the north and west late. A weak
backdoor front could also allow more fog and IFR cigs to advect
into KLYH toward daybreak Thursday. Morning low clouds should
lift, then scattered MVFR convection will develop during the
afternoon.
Medium confidence in ceilings, visibilities and winds during
the taf period.
Extended Aviation Discussion...
Very moist conditions will linger through late in the week. A
backdoor front will oscillate across eastern sections
Thursday evening before retreating back to the north. A
stronger cold front and upper- level disturbance will arrive
from the west late in the week. Therefore, expect scattered to
numerous convective activity, mainly during the afternoon and
evenings, throughout the week and into the weekend. This will
allow for extended periods of sub- VFR ceilings and
visibilities. In addition, radiational late night/early morning
fog will be on the increase.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH/KK
NEAR TERM...KK
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JH/KK
Hazardous weather outlook, Jun 14, 2:11 PM EST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
311 PM EDT Wed Jun 14 2017
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-150900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
311 PM EDT Wed Jun 14 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Scattered strong to isolated severe thunderstorms will be possible
through this evening with damaging winds the primary threat. In
addition, slow moving storms could produce very heavy rainfall that
may result in localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional rounds of strong to isolated severe thunderstorms will
occur from Thursday into the weekend with the more widespread
coverage of stronger storms west of the Blue Ridge.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 14, 4:15 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
515 PM EDT WED JUN 14 2017
VAZ033-034-142145-
Franklin-Bedford-
515 PM EDT WED JUN 14 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BEDFORD AND
NORTHEASTERN FRANKLIN COUNTIES...
At 515 PM EDT, a strong thunderstorm was located over Chamblissburg,
moving south at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Northwest Smith Mountain Lake...
Goodview...
Chamblissburg...
and Westlake Corner.
If you are on or near northwest Smith Mountain Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
LAT...LON 3734 7974 3731 7961 3712 7969 3717 7985
TIME...MOT...LOC 2115Z 017DEG 12KT 3726 7972
DS
Special weather statement, Jun 14, 4:18 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
518 PM EDT WED JUN 14 2017
VAZ018-022-023-034-142145-
Botetourt-Craig-Roanoke-Bedford-
518 PM EDT WED JUN 14 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN ROANOKE...SOUTHEASTERN CRAIG...SOUTHWESTERN BOTETOURT AND
WEST CENTRAL BEDFORD COUNTIES...THE CITY OF SALEM AND THE CITY OF
ROANOKE...
At 517 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Abbott to Blue Ridge. Movement was
south at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
and Catawba.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3731 8018 3725 8006 3721 7994 3728 7990
3728 7977 3743 7974 3742 8024
TIME...MOT...LOC 2117Z 339DEG 10KT 3740 8020 3738 7980
DSSpecial weather statement, Jun 14, 4:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
545 PM EDT WED JUN 14 2017
VAZ033-034-043-142215-
Henry-Franklin-Bedford-
545 PM EDT WED JUN 14 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN BEDFORD...NORTH CENTRAL HENRY AND EASTERN FRANKLIN
COUNTIES...
At 544 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Moneta to near Sontag. Movement was south
at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Moneta...
Penhook...
Sydnorsville...
Snow Creek...
and Smith Mountain Lake State Park.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3672 7979 3690 7988 3727 7967 3707 7957
TIME...MOT...LOC 2144Z 344DEG 20KT 3719 7966 3691 7983
DS
Special weather statement, Jun 14, 4:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
548 PM EDT WED JUN 14 2017
VAZ014-022-142215-
Montgomery-Roanoke-
548 PM EDT WED JUN 14 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ROANOKE AND EAST CENTRAL MONTGOMERY COUNTIES AND THE
CITY OF SALEM...
At 547 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Catawba to near Mc Donalds Mill.
Movement was southeast at 10 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Salem...
Catawba...
Shawsville...
and Glenvar.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3727 8001 3714 8024 3726 8031 3739 8012
3732 8003
TIME...MOT...LOC 2147Z 301DEG 9KT 3734 8010 3726 8026
DSSpecial weather statement, Jun 14, 5:16 PM EST, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
616 PM EDT WED JUN 14 2017
VAZ033-043-044-058-142245-
Henry-Franklin-Halifax-Pittsylvania-
616 PM EDT WED JUN 14 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
PITTSYLVANIA...NORTHWESTERN HALIFAX...NORTHEASTERN HENRY AND
SOUTHEASTERN FRANKLIN COUNTIES...
At 616 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Straightstone to near Sydnorsville.
Movement was southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Chatham...
Gretna...
Callands...
Sydnorsville...
and Penhook.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3667 7975 3688 7984 3703 7962 3704 7953
3702 7950 3701 7948 3702 7946 3703 7948
3705 7948 3708 7920 3705 7919 3707 7918
3707 7917 3708 7914 3709 7913 3709 7912
3686 7906
TIME...MOT...LOC 2216Z 336DEG 11KT 3701 7918 3685 7980
DSSpecial weather statement, Jun 14, 5:19 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
619 PM EDT WED JUN 14 2017
VAZ059-142245-
Charlotte-
619 PM EDT WED JUN 14 2017
...A LINE OF ISOLATED STRONG THUNDERSTORMS WILL AFFECT CHARLOTTE
COUNTY...
At 618 PM EDT, radar indicated isolated strong thunderstorms along a
line extending from near Red House to near Keysville. Movement was
south at 10 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Keysville...
Charlotte Court House...
Phenix...
Red House...
and Drakes Branch.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3693 7848 3696 7874 3700 7874 3701 7876
3700 7876 3699 7875 3699 7877 3697 7878
3698 7882 3699 7890 3720 7882 3712 7850
3711 7850 3709 7848 3708 7844
TIME...MOT...LOC 2218Z 002DEG 7KT 3714 7878 3707 7846
DS